Kansas, 2003

Damaging Winds in Kansas, August 26, 2003

August 26, 2003 · NWS ICT · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 26, 2:42 PM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Aug 26, 2:42 PM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION...ADDED CCF NUMBERS
NATIONAL WEATHER SERVICE WICHITA KS
342 PM CDT TUE AUG 26 2003

MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE THE TIMING OF THE
FRONT LATE THIS WEEK AND THE POTENTIAL FOR ISOLATED CONVECTION UNTIL
THEN.

TONIGHT:
LATEST WATER VAPOR LOOP/PROFILERS SHOWING A SHEAR AXIS EXTENDING
FROM ALONG THE KANSAS/NEBRASKA BORDER TO JUST WEST OF HAYS. THERE IS
ALSO A WELL DEFINED OUTFLOW BOUNDARY LYING JUST TO THE SOUTH OF
KANSAS CITY AND TOPEKA. DEWPOINTS APPEAR TO BE A LITTLE BIT HIGHER
ACROSS TOPEKAS CWA WHERE NUMEROUS THUNDERSTORMS HAVE IGNITED. WOULD
NOT EXPECT MUCH MOVEMENT WITH THESE CELLS DUE TO WEAK UPPER LEVEL
FLOW. LATEST VISIBLE IMAGERY SHOWING A FEW CELLS DEVELOPING JUST
WEST OF HAYS. SOUNDINGS ONCE AGAIN SHOW AN INVERTED-V WHICH WILL
PRODUCE THE POTENTIAL FOR MICROBURSTS. MLCAPES ARE GENERALLY BETWEEN
500 AND 1000 J/KG2. MODELS SHOW THIS SHEAR AXIS SHIFTING INTO
EXTREME NORTHERN KANSAS BY DAYBREAK. LOW LEVEL FLOW ALSO KICKS IN
WHICH MAY HELP SUSTAIN SOME OF THE CONVECTION TONIGHT. WE LEFT
TEMPERATURES ALONE IN THE TEMPERATURE DEPARTMENT.

WEDNESDAY:
THE MODELS DEPICT THE SHEAR AXIS SHIFTING TO NORTHWEST KANSAS. THIS
WILL HELP STEEPEN MID LEVEL LAPSE RATES TOMORROW AFTERNOON MAINLY IN
THE WESTERN HALF OF THE CWFA. THEREFORE, WE HAVE KEPT THE CHANCE OF
THUNDERSTORMS IN THE PICTURE. WE ALSO COOLED TEMPERATURES OFF A
COUPLE OF DEGREES DUE TO LOWER CONVECTIVE TEMPERATURES. OTHERWISE,
CURRENT FORECAST LOOKS TO BE ON TRACK.

TOMORROW NIGHT:
CONVECTION COULD LINGER THROUGH THE NIGHT DUE TO DECENT LOW LEVEL
FLOW OF 20 TO 25 KTS. ONCE AGAIN TEMPERATURES LOOK TO BE IN THE BALL
PARK SO WE WILL NOT FIDDLE WITH THEM TO MUCH.

THURSDAY:
MODELS ARE ONCE AGAIN A LITTLE SLOWER WITH THE POSITION OF THE FRONT
WITH THE ETA/ECMWF BEING THE SLOWEST WHILE THE GFS IS THE QUICKEST.
HOWEVER, THE GFS IS STARTING SLOW THINGS DOWN WITH EACH CONSECUTIVE
RUN. THEREFORE, WE HAVE MOSTLY BOUGHT THE ETA SOLUTION IN BRINGING
THE FRONT INTO CENTRAL KANSAS DURING THE EVENING. WE HAVE KEPT THE
CHANCE OF THUNDERSTORMS OUT OF THE PICTURE FOR THE AFTERNOON SINCE
MOST OF THE CWFA WILL SEE GOOD COMPRESSIONAL HEATING AHEAD OF THE
FRONT. ALTHOUGH, I WOULD NOT BE SURPRISED TO SEE ISOLATED
THUNDERSTORMS DUE TO LIMITED CAP. TEMPERATURES SHOULD BE CLOSE TO
THE CENTURY MARK ESPECIALLY NEAR THE FRONT.

THURSDAY NIGHT-SATURDAY:
THE STRONG UPPER LEVEL WAVE NOW TRANSVERSING ITS WAY THROUGH THE
PACIFIC NORTHWEST WILL EMBARK ITS WAY INTO THE GREAT LAKES REGION.
THIS WAVE WILL SOON BE FOLLOWED BY ANOTHER WAVE DIVING DOWN THE
PLAINS ON FRIDAY NIGHT AND SATURDAY. THIS WILL INDUCE GOOD
FRONTOGENISIS ALONG THE STATIONARY FRONT IN SOUTHERN KANSAS. AS A
RESULT, WE SHOULD SEE WIDESPREAD CONVECTION ACROSS THE SOUTHERN HALF
OF THE CWFA THROUGH SATURDAY WITH THE AID OF THE UPPER LEVEL JET.
THERE IS STILL SOME QUESTION ON FRONTAL POSITION SO WE WILL NOT HIT
THE POP THROTTLE TO HARD YET.

SUNDAY-TUESDAY:
LOOKS LIKE THE CONVECTION SHOULD MOVE OUT OF THE REGION BY SUNDAY
MORNING WITH QUITE A BIT COOLER CONDITIONS AS HIGH PRESSURE BUILDS
IN.

FCSTID =   18/COX
ICT   72  96  71 101 /  20  10  10  10
HUT   72  97  71 100 /  20  20  20  10
EWK   72  96  71 101 /  20  10  10  10
EQA   72  96  72 100 /  10  10  10  10
WLD   72  96  72 100 /  10  10  10  10
RSL   70  94  69 101 /  20  20  20  10
GBD   70  94  69 101 /  20  20  20  10
SLN   73  98  72 102 /  20  20  20  10
MPR   72  97  70 100 /  20  20  20  10
CFV   72  95  72  99 /  10  10  10  10
CNU   72  95  71  99 /  10  10  10  10
K88   72  95  71  99 /  10  10  10  10

.ICT...
KS...NONE.
Hazardous weather outlook, Aug 26, 3:13 PM CST, 42 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-271030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
413 PM CDT TUE AUG 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

A FEW STRAY THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS EVENING FOR
PORTIONS OF CENTRAL KANSAS. HOWEVER, THE STORMS WILL BE CAPABLE OF
BRIEFLY PULSING UP TO SEVERE LEVELS, WITH DAMAGING MICROBURST WINDS
AS THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COLD FRONT IS FORECAST TO MOVE ACROSS THE REGION FRIDAY AND
SATURDAY. THERE IS A GOOD CHANCE OF THUNDERSTORMS BOTH DAYS WITH THE
THUNDERSTORMS EXITING SOUTHEASTERN KANSAS LATE SATURDAY NIGHT. THE
FRONT APPEARS TO BE RELATIVELY STRONG, SO SOME OF THESE STORMS MAY
BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT, DUE TO THE
ISOLATED NATURE OF ANY STORMS THAT DEVELOP.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

JMC/COX

The radar

The Grand Island radar (KUEX), 145 km away, was scanning. The volume nearest the first event began at 21:57 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
August 26, 3:55 PM CST
Where
Lincoln County, Sylvan Grove
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.017, -98.383

Thunderstorm Wind, Barton

When
August 26, 4:50 PM CST
Where
Barton County, Pawnee Rock
Measured
58 kt (67 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.267, -98.983

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377946, 5377947.